Colorado, 2012

High Wind in Colorado, November 10, 2012

November 10, 2012 · NWS GLD · 1 event in 1 county or zone

Strong southwest winds developed ahead of a cold front, with gusts reaching 50 to 60 mph across parts of east-central Colorado. Areas of blowing dirt reduced visibility to between one-half and one mile at times.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Strong southwest winds developed ahead of a cold front, with gusts reaching 50 to 60 mph across parts of east-central Colorado. Areas of blowing dirt reduced visibility to between one-half and one mile at times.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Nov 10, 9:45 AM MST, 15 minutes earlier.

Area forecast discussion, Nov 10, 9:45 AM MST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
945 AM MST SAT NOV 10 2012

.UPDATE...
ISSUED AT 939 AM MST SAT NOV 10 2012

JUST FINISHED UPDATE TO ISSUE HIGH WIND WARNING AND RED FLAG
WARNING FOR SOUTHERN PART OF CWA. WINDS ALREADY WITHIN ADVISORY
CRITERIA OVER THE SW PART OF THE CWA...AND WE SHOULD SEE A STEADY
INCREASE AS MIXING INCREASES AND H85 JET MOVES NORTH AND EAST. RH
VALUES COULD BE MARGINAL FURTHER NORTH AND EAST FROM CHEYENNE
COUNTY COLORADO...HOWEVER CONSIDERING THE DROUGHT CONDITIONS AND
STRONG WINDS I DECIDED TO INCLUDE ALL COUNTIES SOUTH OF INTERSTATE
70. NORTH OF THIS RH VALUES WILL GENERALLY BE IN THE 25-30 PERCENT
RANGE WHICH IS WELL ABOVE LOCAL CRITERIA FOR RFW...SO I LEFT THEM
OUT. WILL NEED TO MONITOR WINDS WITH MARGINAL WARNING CRITERIA
POSSIBLE WHERE I LEFT ADVISORY IN PLACE. WILL NEED A ANOTHER
UPDATE SHORTLY TO ADJUST TIMING OF POPS/WX AND POTENTIAL BLOWING
DUST...BUT WANTED TO GET THIS UPDATE OUT FIRST.

&&

.SHORT TERM...(TODAY THROUGH MONDAY NIGHT)
ISSUED AT 307 AM MST SAT NOV 10 2012

UPPER FLOW WILL BE SOUTHWEST THROUGH TONIGHT AHEAD OF A TROUGH
MOVING INTO THE ROCKIES. FLOW WILL SHIFT TO THE NORTHWEST ON MONDAY
WITH A MORE WESTERLY FLOW MONDAY NIGHT. SURFACE LOW PRESSURE WILL
MOVE INTO EASTERN COLORADO TODAY AND INTO MINNESOTA TONIGHT. HIGH
PRESSURE WILL MOVE INTO THE CENTRAL PLAINS FROM SUNDAY THROUGH THE
REMAINDER OF THE PERIOD.

THE MAIN ISSUE FOR TODAY IS HOW WINDY WILL IT BE. A WIND ADVISORY
HAS BEEN POSTED ALREADY BUT THERE ARE INDICATIONS THAT THE WIND MAY
COME CLOSE TO HIGH WIND CRITERIA ACROSS THE SOUTHERN FA. AFTER
COLLABORATION WITH DDC, PLAN TO STAY WITH THE WIND ADVISORY DUE TO
LACK OF CONFIDENCE.

DYNAMICS APPROACH THE EXTREME NORTHWEST FA LATE THIS AFTERNOON.
DYNAMICS AND MOISTURE ARE LIMITED TO MAINLY THE EXTREME NORTHWEST
SATURDAY AFTERNOON SO RESTRICTED COVERAGE AND CHANCE POPS TO THAT
AREA. OVERALL THE PERIOD FOR MEASURABLE PRECIPITATION APPEARS TO BE
SHORT IF THE SOUNDINGS ARE RIGHT.  BECAUSE OF THAT CANNOT GET
EXCITED ABOUT INCREASING POPS. PRECIPITATION WILL BE LIGHT AND
SHOULD START TAPERING OFF AFTER 06Z SUNDAY. SOUNDINGS INDICATE IT
SHOULD BE ALL SNOW AFTER 06Z SWITCHING OVER FROM WEST TO EAST. TOTAL
SNOWFALL WILL BE A FEW TENTHS OF AN INCH OTHER THAN UP TO AN INCH
OVER NORTHWEST YUMA COUNTY COLORADO.

SOUTHWEST WIND WILL MIX OUT THE FOG THIS MORNING. SOME LOCALIZED
DENSE FOG CONTINUES ACROSS NORTHEAST PORTIONS OF THE FA.
CONSEQUENTLY PLAN TO LET ADVISORY CONTINUE THROUGH EXPIRATION AT
12Z.

850 TEMPERATURES INDICATE THAT TODAY WILL BE THE WARMEST WITH MUCH
COOLER TEMPERATURES THROUGH MONDAY. HIGHS WILL RISE TO THE LOWER TO
MID 70S IN THE EAST FA AND LOWER 50S IN EASTERN COLORADO. HIGH
TEMPERATURES SUNDAY WILL NOT RISE OUT OF THE 30S. TEMPERATURES WILL
MODERATE TO NEAR 50 ON MONDAY. MIN TEMPERATURES WILL BE IN THE LOWER
20S TONIGHT AND MONDAY NIGHT WITH MID TEENS EXPECTED SUNDAY
NIGHT.

.LONG TERM...(TUESDAY THROUGH SATURDAY)
ISSUED AT 1201 AM MST SAT NOV 10 2012

SHORTWAVE RIDGING WILL KEEP IT COOL AND DRY THROUGH THURSDAY.
SHORTWAVE TROUGH WILL MOVE OUT OF THE SOUTHERN ROCKIES AND ACROSS
THE CENTRAL HIGH PLAINS THURSDAY NIGHT AND FRIDAY. STILL SOME
TIMING DIFFERENCES BETWEEN THE EC AND GFS SOLUTIONS...WITH THE EC
RUNNING ABOUT 12 HOURS SLOWER. THE SYSTEM HAS LITTLE TO NO COLD AIR
TO WORK WITH...SO MAINLY EXPECTING LOW CHANCES OF LIGHT
RAIN...WITH MAYBE SOME LIGHT SNOW IN NORTHEAST COLORADO/ADJACENT
PARTS OF NW KS AND SW NB WITH BOUNDARY LAYER COOLING IN THE LATE
NIGHT/EARLY MORNING HOURS. SYSTEM WILL DEPART FRIDAY NIGHT DEPENDING
ON TIMING WITH RIDGE BUILDING IN ITS WAKE AND A RETURN TO DRY/COOL
CONDITIONS TO START THE WEEKEND.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SUNDAY MORNING)
ISSUED AT 420 AM MST SAT NOV 10 2012

VFR CONDITIONS WILL PERSIST AT KGLD AND KMCK UNTIL AROUND 06Z
SUNDAY. UNTIL THEN, STRONG SOUTHWEST WIND IS EXPECTED TODAY AT
BOTH SITES. EARLY THIS EVENING WIND WILL SHIFT TO THE NORTHWEST
AND BECOME BREEZY AS A COLD FRONT PASSES THROUGH. CEILINGS ARE
EXPECTED TO LOWER TO MVFR AS RAIN SHOWERS CHANGE TO LIGHT SNOW.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...WIND ADVISORY UNTIL 5 PM MST /6 PM CST/ THIS AFTERNOON FOR
     KSZ002>004-013-016.

     HIGH WIND WARNING UNTIL 5 PM MST /6 PM CST/ THIS AFTERNOON FOR
     KSZ014-015-027>029-041-042.

     RED FLAG WARNING UNTIL 5 PM MST /6 PM CST/ THIS AFTERNOON FOR
     KSZ027>029-041-042.

CO...WIND ADVISORY UNTIL 5 PM MST THIS AFTERNOON FOR COZ091.

     HIGH WIND WARNING UNTIL 5 PM MST THIS AFTERNOON FOR COZ092.

     RED FLAG WARNING UNTIL 5 PM MST THIS AFTERNOON FOR COZ254.

NE...WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR NEZ081.

&&

UPDATE...DR
SHORT TERM...FS
LONG TERM...024
AVIATION...FS
Hazardous weather outlook, Nov 10, 9:36 AM MST, 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
936 AM MST SAT NOV 10 2012

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-111445-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
936 AM MST SAT NOV 10 2012 /1036 AM CST SAT NOV 10 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

STRONG WINDS WILL IMPACT THE TRI-STATE AREA THROUGH THIS
AFTERNOON. SUSTAINED WIND AT 25 TO 45 MPH WITH GUSTS TO 60 MPH ARE
EXPECTED. THE STRONGEST WINDS WILL BE SOUTH OF A LINE FROM COLBY
KANSAS TO KIT CARSON COLORADO. AREAS OF BLOWING DUST ARE ALSO
EXPECTED REDUCING VISIBILITIES TO LESS THAN A MILE AT TIMES.

LOW RELATIVE HUMIDITIES WILL COMBINE WITH STRONG WINDS SOUTH OF
INTERSTATE 70 TO CREATE CRITICAL FIRE WEATHER CONDITIONS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Nov 10, 10:00 AM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1000 AM MST SAT NOV 10 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0948 AM     NON-TSTM WND GST BURLINGTON              39.31N 102.27W
11/10/2012  M52 MPH          KIT CARSON         CO   ASOS

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Cheyenne County

When
November 10, 10:00 AM MST to 2:00 PM MST
Where
Cheyenne County forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.828, -102.603 (the zone’s center; the record gives no point)

Peak wind gust measured by a personal weather station.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2012Every state in 2012This day in weather historyWarnings in Colorado, November 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 413699.